Iowa, 2006

Tornado and Hail in Iowa, April 13, 2006

April 13, 2006 · NWS DMX · 50 events in 11 counties and zones

An unseasonably warm airmass overspread Iowa during the day on the 13th. Maximum temperatures reached the mid 80s to low 90s across the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$355,000
Crop damage
None recorded
Events
50

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An unseasonably warm airmass overspread Iowa during the day on the 13th. Maximum temperatures reached the mid 80s to low 90s across the state. Dew point readings were in the upper 50s to low 60s. A weak frontal boundary extending north-northeast to south-southwest advanced into the state during the late afternoon. The airmass had become very unstable with Lifted Indices in the -5 to -8 range. CAPE values reached 3500 by the late afternoon hours. Thunderstorms erupted late in the afternoon and became severe very quickly. The main mode of severe weather with the storms was large hail. The freezing level was around 12,300 feet. Though quite high for mid April, it was easily low enough to make hail production easy. Several of the storms exhibited the structure of a tornadic supercell. The LCL was quite high however, at around 7300 feet. This limited the development of tornadoes somewhat. One tornado touched down in Tama County, northeast of Toledo. The tornado was on the ground briefly and touched down in an open field. No damage was reported with the tornado. Many of the storms produced large hail. There were numerous reports of one to two inch diameter hail. A couple of the storms produced very large hail. Hail of tennis ball to base ball size was reported in Hardin County south of Radcliffe and southwest of Hubbard. The same storm that produced the brief tornado touchdown in Tama County also produced hail of two and one half inches in diameter east of the Traer area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 13, 2:45 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Apr 13, 2:45 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT THU APR 13 2006

.SYNOPSIS...
UPPER LEVEL JET IS ROUNDING TOP OF LARGE UNSEASONAL CONUS RIDGE WITH
LEFT EXIT REGION DIVERGENCE AND SEVERAL EMBEDDED SHRT WVS AIDING UVM
FROM NERN IA TOWARD THE GREAT LAKES.  STRONG BUT MOISTURE STARVED
THETA-E ADVECTION APPROACHING MS RIVER WITH FRONTOGENETICAL FORCING
NOTED FROM MN INTO WI.  19Z SFC ANLYS SHOWS LOW OVER SERN SD WITH
WRMFNT ALG IA/WI BORDER AND TRAILING DRYLINE INTO KS.  60 PLUS
DEWPOINTS PUSHING THROUGH STATE AND MLCAPES 1-3K J/KG OVER ALL BUT
ERN IA AND ADVANCING NEWD.  WEAKEST CIN AND DEEP MOISTURE
CONVERGENCE NOTED OVER ERN IA/MO WHERE VSBL STLT IMAGERY SHOWS CU
FIRING.

.SHORT TERM...TONIGHT THROUGH SUN
INITIAL CONCERN WILL BE EVOLUTION OF CONVECTION THIS EVE.  FEEL BEST
CHANCES WILL BE TO OUR E CLOSER TO DEEPER FORCING...BUT CONSIDERING
WHERE CU IS DEVELOPING HAVE INCLUDED CHANCE WORDING E THROUGH 03Z.
ANY STORMS THAT DO FIRE WOULD MOVE QUICKLY OFF TO THE E.

BY TOMORROW A WEAK WAVE IS EXPECTED TO CROSS SRN IA DURING THE
AFTERNOON.  AMS BECOMES QUITE UNSTABLE AGAIN WITH MLCAPES OVER 3000
J/KG AND CIN ERODING.  ADEQUATE CONVERGENC AVAILABLE THIS TIME SO
HAVE ADDED CHANCE POPS SERN CORNER INTO THE EVE.

LOOKING AHEAD TO NEXT AND MORE SIGNIFICANT SYS...GFS SEEMS FASTER
THAN ALL OTHER MODELS AND SLOWER SOLUTIONS FAVORED.  WARM ADVECTION
INCREASES...BUT MAINLY TO OUR SW OVERNIGHT...SO HAVE ADJUSTED THE
SLIGHT CHANCE WORDING THE SW.  ISENT LIFT SPREADS INTO IA DURING THE
MORNING WITH POPS INCREASING AND THEN BECOMING MORE WIDESPREAD
DURING THE AFTERNOON.  FOLLOWING NAM SOLUTION...WHICH IS SIMILAR TO
OTHER MODELS...SUGGESTS CURRENT ERN PACIFIC UPPER LOW REACHING
REACHING MO VALLEY AS A PROGRESSIVE WV WITH ATTENDANT SFC LOW ONLY
SLIGHTLY AHEAD.  INSTABILITY AXIS WRAPS INTO LOW FROM NWRN MO
ADVANCING INTO SWRN IA DURING THE EVE.  WILL NOT BREAK DOWN
DETAILS...BUT PATTERN RECOGNITION...SHEAR AND INSTABILITY ALL POINT
TOWARD DECENT SVR WX EVENT WITH ALL MODES AND SOME TORNADOES
POSSIBLE.  STRONG QG FORCING ON NOSE OF DRY SLOT SHOULD OVERWHELM
ANY CIN.  SHOULD EXPAND INTO LARGE MCS SAT NIGHT WITH NOSE OF WARM
ADVECTION SURGING INTO IA SO EXPANDING LIKELY WORDING SAT NIGHT.
PCPN MAY LINGER INTO SUN ERN HALF WITH LITTLE CHANGE THAT PERIOD.

FORECAST SOUNDINGS SUGGEST DECENT MIXING AGAIN FRI BUT NOT AS
AGGRESSIVE AS TODAY SO BASICALLY FOLLOWED A GUIDANCE BLEND WHICH IS
A FEW DEGREES ABOVE RUNNING FCST.  LOWERED FRI NIGHT MINS SEVERAL
DEGREES CLOSER TO WARM END OF GUIDANCE WITH GOOD RADIATIONAL COOLING
CONDITIONS EXPECTED.  DID NOT WANT TO MAKE TOO BIG OF A CHANGE BUT
MAY HAVE TO GO EVEN FURTHER IN LATER RUNS.  SHOULD SEE ENOUGH SUN
SAT TO BOOST TEMPS FOR AT LEAST AWHILE SO WILL RAISE A FEW DEGREES
TOWARD WARMER END OF GUIDANCE ALL BUT NERN WHICH IS SUPPORTED BY
MIXED LOW LEVEL TEMPS.

.LONG TERM...SUN NIGHT THROUGH THU
MAIN CONCERN IN THIS PERIOD WILL BE SYS AFFECTING IA AROUND TUE AND
MODELS HAVE YET TO CONVERGE ON A SOLUTION.  PAST TWO GFS RUNS
HAVE MADE DRAMATIC CHANGES FROM PREVIOUS ONES AND RECENT EURO/GEM
SOLUTIONS...CLOSING OFF UPPER LOW THROUGH UPPER MS VALLEY.   NO
SENSE IN BREAKING DOWN DETAILS WITH MODELS INCONSISTENCIES...BUT
HAVE NOT CHANGED FCST MUCH AS OF YET WITH GENERAL SCENARIO HAVING
CHANCES FOR WARM ADVECTION PCPN MON NIGHT THEN A MORE SFC BASED
THREAT TUE AND TUE EVE FAR E WITH CFP.  HAVE LEFT WED AND REMAINDER
OF FCST DRY FOR THE TIME BEING...BUT MAY HAVE TO INTRODUCE LINGERING
POPS WITH SLOW MOVING SYS IF GFS MATERIALIZES OR SRN IA IS AFFECTED
BY SOUTHERN STREAM SHRT WV AS SUGGESTED BY ECMWF.

DID NOT CHANGE TEMPS MUCH.  LAST FEW RUNS OF GFS H85 TEMPS SEEM A
BIT COOL VS ECMWF READINGS AND ENSEMBLE MOS SUPPORTS THIS WARMER
THINKING.  GENERALLY FOLLOWED BLEND OF MOS AND ENSEMBLE MOS AVERAGE
WITH OTHER MINOR ADJUSTMENTS TO FIT ADJACENT OFFICES.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RUSSELL/SMALL
Hazardous weather outlook, Apr 13, 3:00 PM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
400 PM CDT THU APR 13 2006

IAZ027-028-037>039-048>050-060>062-073>075-083>086-094>097-142100-
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-
JASPER-POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-
WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
400 PM CDT THU APR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
EAST OF A MASON CITY TO LAMONI LINE.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON THROUGH 9 PM. THE MAIN
THREAT WILL BE LARGE HAIL AND DAMAGING WIND TO 60 MPH. A
SECONDARY THREAT OF ISOLATED TORNADOES IS POSSIBLE THROUGH 7 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERAL CHANCES FOR THUNDERSTORMS EXIST OVER THE NEXT WEEK.
ISOLATED THUNDERSTORMS ARE POSSIBLE TOMORROW NIGHT INTO SATURDAY
MORNING...BUT ARE NOT EXPECTED TO BE SEVERE.

A MORE SIGNIFICANT CHANCE FOR STORMS WILL ARRIVE SATURDAY
AFTERNOON INTO SATURDAY NIGHT. SOME OF THE STORMS ARE QUITE LIKELY
TO BE SEVERE DURING THIS PERIOD WITH THE GREATEST THREAT IN THE 6
PM UNTIL MIDNIGHT TIME FRAME SATURDAY NIGHT. LARGE HAIL AND
DAMAGING WIND WILL BE THE PRIMARY THREAT WITH A SECONDARY TORNADO
THREAT. VERY HEAVY RAIN MAY LIKELY CAUSE FLOODING.

ANOTHER CHANCE FOR THUNDERSTORMS WILL OCCUR ON TUESDAY. AT THIS
TIME IT IS TOO EARLY TO DETERMINE IF THEY WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING FROM 5 PM THROUGH 9
PM. SPOTTER ACTIVATION IS LIKELY ON SATURDAY AND SATURDAY EVENING.

IAZ004>007-015>017-023>026-033>036-044>047-057>059-070>072-081-
082-092-093-142100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
MADISON-ADAMS-UNION-TAYLOR-RINGGOLD-
400 PM CDT THU APR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
WEST OF A MASON CITY TO LAMONI LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT CHANCE OF THUNDERSTORMS WITH DAMAGING WINDS AND LARGE
HAIL THROUGH 7 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERAL CHANCES FOR THUNDERSTORMS EXIST OVER THE NEXT WEEK.
ISOLATED THUNDERSTORMS ARE POSSIBLE TOMORROW NIGHT INTO SATURDAY
MORNING...BUT ARE NOT EXPECTED TO BE SEVERE.

A MORE SIGNIFICANT CHANCE FOR STORMS WILL ARRIVE SATURDAY
AFTERNOON INTO SATURDAY NIGHT. SOME OF THE STORMS ARE QUITE LIKELY
TO BE SEVERE DURING THIS PERIOD WITH THE GREATEST THREAT IN THE 6
PM UNTIL MIDNIGHT TIME FRAME SATURDAY NIGHT. TORNADOES WILL BE THE
PRIMARY THREAT WHILE LARGE HAIL AND DAMAGING WIND ALSO LIKELY.
VERY HEAVY RAIN MAY LIKELY CAUSE FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING FROM 5 PM THROUGH 9
PM. SPOTTER ACTIVATION IS LIKELY ON SATURDAY AND SATURDAY EVENING.

RUSSELL

The radar

The Des Moines radar (KDMX), 62 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

49 hail, 1 tornado. Local standard time, as filed.

Hail, Webster

When
April 13, 4:43 PM CST
Where
Webster County, 5 mi E of Dayton
Measured
1 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
42.283, -93.800

Hail, Hamilton

When
April 13, 4:44 PM CST
Where
Hamilton County, 4 mi SE of Stratford
Measured
1.75 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.267, -93.767

Hail, Hamilton

When
April 13, 4:50 PM CST
Where
Hamilton County, Stanhope
Measured
1 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.267, -93.767

Hail, Hamilton

When
April 13, 4:56 PM CST
Where
Hamilton County, 2 mi SE of Stanhope
Measured
1 in hail
Property damage
$3,000
Reported by
AMATEUR RADIO
Coordinates
42.300, -93.650

Hail, Hamilton

When
April 13, 4:57 PM CST
Where
Hamilton County, 2 mi SE of Stanhope
Measured
1 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
42.300, -93.650

Hail, Hamilton

When
April 13, 5:01 PM CST
Where
Hamilton County, Jewell
Measured
0.88 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
42.267, -93.667

Hail, Hamilton

When
April 13, 5:04 PM CST
Where
Hamilton County, Jewell
Measured
1.75 in hail
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
42.233, -93.600

Hail, Hamilton

When
April 13, 5:07 PM CST
Where
Hamilton County, 3 mi SSW of Jewell
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
42.333, -93.517

Hail, Hamilton

When
April 13, 5:14 PM CST
Where
Hamilton County, Randall
Measured
1 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.517, -93.267

Hail, Hamilton

When
April 13, 5:14 PM CST
Where
Hamilton County, 4 mi ENE of Ellsworth
Measured
1 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
42.367, -93.017

Hail, Hardin

When
April 13, 5:17 PM CST
Where
Hardin County, Iowa Falls
Measured
0.88 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.567, -93.050

Hail, Hardin

When
April 13, 5:18 PM CST
Where
Hardin County, 4 mi E of Eldora
Measured
0.88 in hail
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
42.583, -93.900

Hail, Franklin

When
April 13, 5:25 PM CST
Where
Franklin County, 1 mi N of Ackley
Measured
1.75 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.367, -92.767

Hail, Story

When
April 13, 5:25 PM CST
Where
Story County, 3 mi N of Mc Callsburg
Measured
1.75 in hail
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
42.117, -92.317

Hail, Wright

When
April 13, 5:26 PM CST
Where
Wright County, 6 mi S of Eagle Grove
Measured
0.88 in hail
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
42.217, -93.400

Hail, Grundy

When
April 13, 5:26 PM CST
Where
Grundy County, Grundy Center
Measured
0.88 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.250, -93.233

Hail, Hardin

When
April 13, 5:27 PM CST
Where
Hardin County, 2 mi S of Garden City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.367, -93.033

Hail, Hardin

When
April 13, 5:27 PM CST
Where
Hardin County, 5 mi SE of Hubbard
Measured
1.75 in hail
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
42.483, -92.983

Hail, Hardin

When
April 13, 5:29 PM CST
Where
Hardin County, 3 mi E of Eldora
Measured
1 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.367, -92.767

Hail, Grundy

When
April 13, 5:29 PM CST
Where
Grundy County, 5 mi NW of Wellsburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.583, -93.000

Hail, Grundy

When
April 13, 5:29 PM CST
Where
Grundy County, Grundy Center
Measured
0.88 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.267, -93.433

Hail, Butler

When
April 13, 5:30 PM CST
Where
Butler County, 6 mi W of Aplington
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.267, -93.333

Hail, Hardin

When
April 13, 5:31 PM CST
Where
Hardin County, 3 mi S of Radcliffe
Measured
2.75 in hail
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
42.233, -92.883

Hail, Hardin

When
April 13, 5:32 PM CST
Where
Hardin County, 3 mi SW of Hubbard
Measured
2 in hail
Property damage
$25,000
Reported by
BROADCAST MEDIA
Coordinates
42.250, -93.300

Hail, Grundy

When
April 13, 5:37 PM CST
Where
Grundy County, Conrad
Measured
1.5 in hail
Property damage
$15,000
Reported by
AMATEUR RADIO
Coordinates
42.417, -93.033

Hail, Hardin

When
April 13, 5:38 PM CST
Where
Hardin County, 4 mi S of Hubbard
Measured
1.5 in hail
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
42.233, -93.167

Hail, Hardin

When
April 13, 5:42 PM CST
Where
Hardin County, 2 mi E of Steamboat Rock
Measured
0.88 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.150, -92.500

Hail, Hardin

When
April 13, 5:44 PM CST
Where
Hardin County, 4 mi S of New Providence
Measured
1 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
42.383, -93.067

Hail, Tama

When
April 13, 5:52 PM CST
Where
Tama County, 4 mi SSW of Traer
Measured
1.75 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.367, -92.767

Hail, Hardin

When
April 13, 5:56 PM CST
Where
Hardin County, 2 mi S of Steamboat Rock
Measured
0.88 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.200, -93.000

Hail, Grundy

When
April 13, 5:56 PM CST
Where
Grundy County, Grundy Center
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.450, -92.450

Hail, Marshall

When
April 13, 6:00 PM CST
Where
Marshall County, Liscomb
Measured
0.88 in hail
Property damage
$3,000
Reported by
AMATEUR RADIO
Coordinates
42.200, -92.467

Hail, Black Hawk

When
April 13, 6:06 PM CST
Where
Black Hawk County, 2 mi N of Hudson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.517, -93.267

Hail, Tama

When
April 13, 6:09 PM CST
Where
Tama County, Traer
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.050, -92.517

Hail, Tama

When
April 13, 6:10 PM CST
Where
Tama County, Traer
Measured
2 in hail
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
42.267, -93.967

Hail, Hardin

When
April 13, 6:10 PM CST
Where
Hardin County, Iowa Falls
Measured
1 in hail
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.517, -93.267

Tornado, Tama

When
April 13, 6:10 PM CST
Where
Tama County, 5 mi NE of Toledo
Rating
F0
Path length
0.1 mi
Path width
30 yd
Reported by
GENERAL PUBLIC
Coordinates
42.200, -92.467

Tornado touched down briefly in open fields northeast of Tama. No damage occurred.

Hail, Hardin

When
April 13, 6:12 PM CST
Where
Hardin County, Iowa Falls
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.200, -92.383

Hail, Tama

When
April 13, 6:15 PM CST
Where
Tama County, 4 mi S of Dysart
Measured
1 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.233, -93.883

Hail, Tama

When
April 13, 6:15 PM CST
Where
Tama County, Traer
Measured
1.75 in hail
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
42.500, -92.350

Hail, Tama

When
April 13, 6:17 PM CST
Where
Tama County, 4 mi E of Traer
Measured
2.5 in hail
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
42.350, -92.350

Hail, Black Hawk

When
April 13, 6:25 PM CST
Where
Black Hawk County, Waterloo
Measured
1 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.233, -92.883

Hail, Black Hawk

When
April 13, 6:25 PM CST
Where
Black Hawk County, 10 mi S of Waterloo
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.100, -92.683

Hail, Grundy

When
April 13, 6:30 PM CST
Where
Grundy County, Conrad
Measured
1.75 in hail
Property damage
$20,000
Reported by
COOP STATION
Coordinates
42.567, -93.050

Hail, Tama

When
April 13, 6:30 PM CST
Where
Tama County, Garwin
Measured
1.75 in hail
Property damage
$20,000
Reported by
COOP STATION
Coordinates
42.100, -92.683

Hail, Franklin

When
April 13, 6:30 PM CST
Where
Franklin County, 1 mi N of Ackley
Measured
1.25 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.233, -92.883

Hail, Tama

When
April 13, 6:36 PM CST
Where
Tama County, Garwin
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.417, -92.833

Hail, Grundy

When
April 13, 6:37 PM CST
Where
Grundy County, Conrad
Measured
1.5 in hail
Property damage
$15,000
Reported by
AMATEUR RADIO
Coordinates
42.450, -92.650

Hail, Grundy

When
April 13, 6:52 PM CST
Where
Grundy County, 5 mi NW of Grundy Center
Measured
0.88 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.217, -93.400

Hail, Grundy

When
April 13, 7:04 PM CST
Where
Grundy County, 8 mi NE of Grundy Center
Measured
0.88 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.200, -92.467

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyThe tornado archive for Iowa, 2006Warnings in Iowa, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497385, 5497386, 5497387, 5497388, 5497389, 5497390, 5497391, 5497392, 5497393, 5497394, 5497395, 5497396, 5497430, 5497465, 5497431, 5497432, 5497433, 5497434, 5497435, 5497436, 5497437, 5497438, 5497439, 5497440, 5497441, 5497442, 5497443, 5497444, 5497445, 5497446, 5497447, 5497448, 5497449, 5497450, 5496161, 5497451, 5497452, 5497453, 5496162, 5497454, and more.